Seizures, Somnolence and a Scary ECG

ECG Exigency 006

An 18-year old male is brought to ED by ambulance following a generalised seizure at home. He has a further witnessed seizure en route in the ambulance. By the time of arrival to ED he is comatose with a GCS of 3 and poor respiratory effort. Pupils are symmetrically dilated. Blood sugar is normal. BP is 70/40. His ECG is shown below:

ECG Exigency 006 ECG 1

Questions

Q1. Describe the ECG findings.

The ECG shows:

  • Regular broad complex tachycardia
  • Rate 130 bpm
  • Right axis deviation (+120 degrees)
  • Hidden P waves buried in the ST-segments / T waves (best seen in leads II, aVF). These could be retrograde P waves from a junctional / ventricular rhythm or sinus P waves with an extremely long PR interval (360ms)
  • Very broad QRS complexes (160ms)
  • Terminal R wave in aVR > 3mm; R/S ratio in aVR > 0.7
  • Atypical RBBB pattern in V1-2 (bizarre morphology with left rabbit ear higher than the right)
  • QT 400ms with markedly prolonged QTc 590 ms
  • Non-specific T wave abnormalities with T-wave inversions in V1-2 & lead III

Q2. What is the likely diagnosis?

The combination of tachycardia, QRS and QTc prolongation, right axis deviation and terminal R wave in aVR > 3mm is highly specific for poisoning with sodium-channel blocking drugs, in particular the tricyclic antidepressants.
This patient had attempted suicide by deliberate self-poisoning with around 35mg/kg of Doxepin (a tricyclic antidepressant) an hour prior to presentation.
In overdose, the tricyclics produce rapid onset (within 1-2 hours) of:

  • Sedation and coma
  • Seizures
  • Hypotension
  • Tachycardia
  • Broad complex dysrhythmias
  • Anticholinergic syndrome

Tricyclics mediate their cardiotoxic effects via blockade of myocardial fast sodium channels (QRS prolongation, tall R wave in aVR), inhibition of potassium channels (QTc prolongation) and direct myocardial depression. Other toxic effects are produced by blockade at muscarinic (M1), histamine (H1) and α1-adenergic receptors.

The degree of QRS broadening on the ECG is correlated with adverse events:

  • QRS > 100 ms is predictive of seizures
  • QRS > 160 ms is predictive of ventricular arrhythmias (e.g. VT)

The risk assessment forDoxepin ingestion is as follows:

  • < 5 mg/kg — Minimal symptoms
  • 5-10 mg / kg — Drowsiness and mild anticholinergic effects; major toxicity not expected
  • > 10 mg / kg — Potential for all major toxic effects to occur within 1-2 h of ingestion
  • > 30 mg / kg — Severe toxicity with pH-dependent cardiotoxicity and coma expected to last > 24 h
An overdose of this magnitude (> 30 mg/kg) is associated with profound TCA toxicity and likely to be rapidly fatal without intervention.

Q3. How would you manage this patient?

Management:

  • This patient needs to be managed in a monitored area equipped for airway management and resuscitation.
  • Secure IV access, adminster high flow oxygen and attach monitoring equipment.
  • Administer IV sodium bicarbonate 100 mEq (1-2 mEq / kg); repeat every few minutes until BP improves and QRS complexes begin to narrow.
  • Intubate as soon as possible.
  • Hyperventilate to maintain a pH of 7.50 – 7.55.
  • Once the airway is secure, place a nasogastric tube and give 50g (1g/kg) of activated charcoal.
  • Treat further seizures with IV benzodiazepines (e.g. diazepam 5-10mg).
  • Treat hypotension with a crystalloid bolus (10-20 mL/kg). If this is unsuccessful in restoring BP then consider starting vasopressors (e.g. noradrenaline infusion).
  • If arrhythmias occur, the first step is to give moresodium bicarbonate. Lidocaine (1.5mg/kg) IV is a second line agent once pH is > 7.5.
  • Avoid Ia (procainamide) and Ic (flecainide) antiarrhythmics, beta-blockers and amiodarone as they may worsen hypotension and conduction abnormalities.
  • Admit the patient to the intensive care unit for ongoing management.

References

  • Cameron P, Jelinek G, Kelly AM, Murray L, Brown AFT. Textbook of Adult Emergency Medicine (3rd edition), Churchill Livingstone Elsevier 2009.
  • Hutchinson MD, Traub SJ. Tricyclic Antidepressant Poisoning. Up To Date, 2008.
  • Life in the Fast Lane. Toxicology Conundrum 022 — Tricyclic antidepressant (TCA) toxicity.
  • Murray L, Daly F, Little M, Cadogan M. Toxicology Handbook. Elsevier, 2007.
For more great ECG cases see the ECG library or ECG clinical case library
Print Friendly

Comments

  1. Ted Burningham says

    Brilliant case! SO MANY toxicologic principles taught in only one case. Well done. Could mention how the hyperkalemia (caused by TCA OD) is primarily responsible for the BIZARRE ECG. As Amal Mattu says, If you ever see a ‘bizarre wide complex’ ECG, just give calcium chloride and sodium bicarbonate. It won’t hurt them and will most likely save them by narrowing out the QRS, due to flooding the blocked Na channels with sodium. You can figure out the cause of QRS widening later.” Still, I love ya man!

Comments